MAUDE Adverse Event Report: STRYKER SPINE-US HYDROSET XT FINAL KIT 3CC; FILLER, BONE VOID, CALCIUM COMPOUND

STRYKER SPINE-US HYDROSET XT FINAL KIT 3CC; FILLER, BONE VOID, CALCIUM COMPOUND
Catalog Number 897003
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device discarded by the hospital.
 
Event or Problem Description
It was reported that during a primary procedure for a left calcaneus fracture, that hydroset xt (3 cc) ¿hardened solid¿ after approximately 90 to 105 seconds and "a lot" of force was needed to get the liquid out of its container and into the powder.The procedure called for a plate and hydroset xt was intended to fill any remaining cracks; however, it was decided by the surgeon to discontinue use of hydroset xt due to premature hardening of the component.This resulted in a surgical delay of 4-5 minutes.No adverse consequences to the patient and surgery was completed successfully.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Product inspection and material analysis could not be performed because the device was discarded by the hospital.Device history records were reviewed and found to be manufactured to specification.There was no visible damage to the product or the packaging was seen prior to surgery.The full amount of liquid was introduced into the powder and no powder was spilled prior to hydration.No information could be provided regarding the size of the cracks in the patient¿s calcaneus or the patient¿s post-surgical status.It was reported that the cement hardened after mixing for approximately 90-105 seconds.The ifu indicates that cement should be mixed two times per second for 45 seconds.Mixing longer than 45 seconds may cause cement to set faster than expected.Hydroset ifu: "use hydroset xt within sixty (60) minutes of opening the package.Exposure to humidity prior to mixing can compromise results.Inject the entire liquid solution from the syringe into the powder; caution should be taken when injecting so as to not lose liquid.Not injecting all liquid solution into the powder could cause a dry mixture that may exhibit undesirable handling and setting characteristics.Care should be taken when handling the hydroset xt delivery syringe with powder.Losing powder could cause a wet cement mixture that may exhibit undesirable handling and setting characteristics.Note: hydroset xt is a temperature-sensitive product with ideal product and operating room temperatures being in range of 64.4 - 71.6 f (18-22 °c).Product use below this temperature range may result in a runnier paste, a product use above this temperature range may result in a stiffer paste with reduced working and injectability time.To mix the powder and liquid in the delivery syringe fully advance the mixing rod to the tip of the syringe then pull all the way back while simultaneously rotating the mixing handle back and forth.Repeat this sequence approximately two times per second for 45 seconds.Mixing longer than 45 seconds may cause cement to set faster than expected.Cement should be fully injected by 3 minutes and 15 seconds from the start of mixing.Cement sculpting past 4 minutes 30 seconds from the start of mixing may disrupt the setting properties of the cement.¿ the most likely root cause of the reported event is deviation from the ifu.However, the exact root cause cannot be determined conclusively because the device was not returned and could not be inspected.

Brand Name
HYDROSET XT FINAL KIT 3CC
Common Device Name
FILLER, BONE VOID, CALCIUM COMPOUND
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key8826117
Report Number0002530131-2019-00003
Device Sequence Number2389684
Product Code MQV
UDI-Device Identifier07613327064261
UDI-Public07613327064261
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K161447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number897003
Device Lot NumberIC02764
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/26/2019
Supplement Date Received by Manufacturer08/02/2019
Initial Report FDA Received Date07/25/2019
Supplement Report FDA Received Date08/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR